Hail, Holt
- When
- June 29, 2:08 PM CST
- Where
- Holt County, 2.16 mi WSW of Swan Lake
- Measured
- 1.25 in hail
- Reported by
- COOP Observer
- Coordinates
- 42.160, -99.060
Isolated severe storms develop across eastern portions of north central Nebraska near a stationary front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Isolated severe storms develop across eastern portions of north central Nebraska near a stationary front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 29, 11:30 AM CST, 2 hours 38 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 1230 PM CDT Thu Jun 29 2017 .SYNOPSIS... Issued at 343 AM CDT Thu Jun 29 2017 H5 analysis tonight had a fairly zonal pattern across the lower 48 with a fairly active northern stream. Strong shortwaves were noted across southern Alberta, as well as northern Minnesota. Embedded, weaker shortwaves were noted over Wyoming, as well as southern Idaho and western Nebraska. Current water vapor imagery had a shortwave over northwestern Kansas with a secondary shortwave over western South Dakota. Showers and thunderstorms were fairly abundant across northern Kansas and far southern Nebraska overnight, as a nice low level jet had nosed its way into north central Kansas. Further north, scattered showers and embedded thunderstorms had developed across the western Sandhills and portions of southwestern Nebraska. As of 3 AM CDT the bulk of this activity was west of a line from North Platte to Thedford. Skies were mostly cloudy with temperatures generally in the 60s. && .SHORT TERM...(Today and tonight) Issued at 343 AM CDT Thu Jun 29 2017 Today and Tonight: Over the next 24 hours, precipitation chances will be the main forecast concern. For today: Ongoing convection across the sandhills and southwestern Nebraska should clear most of the forecast area by 7 AM CDT. There will be a lull in convective activity this morning with increasing chances in the east and southern forecast area this afternoon. Looking at the latest NAM12 soln, as well as the WARW soln, a frontal boundary will become oriented from far southwestern Nebraska into northeastern portions of the forecast area this afternoon. The shortwave over western South Dakota/nern Wyoming will approach the area by mid afternoon. Looking at the NAM12, the capping inversion will weaken significantly after 21z with locations INVOF and east of the front seeing an increased threat for thunderstorm development. By mid afternoon, the atmosphere will be well mixed with H85-H70 lapse rates of 8-9C. With deep layer shear on the order of 40 to 45 KTS this afternoon, supercell thunderstorms look favorable along and east of the front. With the steep mid level lapse rates and shear profile, large hail looks like a decent threat later this afternoon. This threat will quickly move east of the forecast area by mid evening as the front becomes oriented across sern Nebraska by mid evening. Overnight tonight, the shortwave, currently over srn Alberta, will dive south into the central rockies, tracking onto the high plains overnight. The latest mid range solutions including the GFS and NAM12, along with some support from the 4 KM NAM soln, develop precipitation late tonight in the panhandle and western areas. With good model agreement noted, decided to introduce pops in the west for late tonight into early Friday morning. .LONG TERM...(Friday through Wednesday) Issued at 343 AM CDT Thu Jun 29 2017 Flow turns northwest aloft Friday through Saturday, with drier air filtering into the area behind Thursday's cold front. Expect a pleasantly warm first half of the weekend with highs in the 80s Saturday and light winds. The next shortwave will dive southeast across the area Sunday. This will strengthen a leeward trough Saturday night with a south to southeast wind developing. This will rapidly draw warm moist air back north into the area Sunday, resulting in possible strong storms and an MCS late Sunday afternoon and Sunday night. Upper level ridging begins to expand north and east across the area the first of next week. Turning very warm with highs climbing from mid 80s Monday to the upper 80s and 90s Tuesday and Wednesday. For now it looks mainly dry, but increasing amounts of low level moisture beneath the ridging will result in surface based instability that could lead to an isolated afternoon thunderstorm. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1230 PM CDT Thu Jun 29 2017 VFR is generally expected this afternoon, tonight and Friday. A SFC frontal boundary draped across Ncntl Neb near Oneill north to around Winner SD is expected to be the focus for mostly isolated severe storm development late this afternoon through early evening. The location of the front around 21z this afternoon will dictate the location of storm development. The model consensus indicates a weakly organized area of showers and thunderstorms, currently affecting the Tetons and Big Horn range, will move into Garden County Friday morning and affect the Cntl Sandhills throughout the day. The SREF and other models, except for the NAM, indicate VFR CIGS. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Taylor AVIATION...CDC
Hazardous Weather Outlook...CORRECTED National Weather Service North Platte NE 308 PM CDT Thu Jun 29 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-302015- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 308 PM CDT Thu Jun 29 2017 /208 PM MDT Thu Jun 29 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Thunderstorms will be possible late this afternoon and early this evening, mainly over the eastern half of the outlook area. A few severe thunderstorms are expected to develop this afternoon lasting until 8 pm. Storm motion will be east and the area of concern is generally along and east of a line from Butte to Broken Bow to Stockville. Wind damage is the primary threat and the risk of severe weather will decrease with the passage of a cold front accompanied by a wind shift from the northwest. Isolated thunderstorms are possible across the eastern Panhandle counties and southwest Nebraska tonight. No severe weather is anticipated with these storms. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. Thunderstorms are possible on Friday across all of western and north central Nebraska. No severe storms are expected. Thunderstorms are possible Sunday afternoon into Sunday night. At this time, it is too early to determine the severe weather threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and evening. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
206 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0847 PM TSTM WND DMG SW ARNOLD 41.42N 100.19W
06/27/2017 CUSTER NE NWS STORM SURVEY
EST 75MPH. WIDESPREAD TREE DAMAGE ACROSS THE REC AREA
WITH LIMBS UP TO 12 INCHES IN DIAMETER DOWN.
&&
KALLENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
207 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM TSTM WND DMG S ARNOLD 41.42N 100.19W
06/27/2017 CUSTER NE NWS STORM SURVEY
EST 105MPH. SEVERAL LARGE HEALTHY SOFT WOOD TREES SNAPPED
AT THE TRUNK OR UPROOTED AT THE ARNOLD CEMETARY.
&&
KALLENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
209 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM TSTM WND DMG ARNOLD 41.42N 100.19W
06/27/2017 CUSTER NE NWS STORM SURVEY
EST 90MPH. ONE HOME LOST ABOUT HALF OF THE ROOF AND IT
WAS BLOWN INTO THE BACKYARD AND ALLEY. SEVERAL TREES DOWN
AND UPROOTED IN TOWN.
&&
KALLENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
210 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM TSTM WND DMG 2 NE ARNOLD 41.44N 100.17W
06/27/2017 CUSTER NE NWS STORM SURVEY
EST 80 MPH. CORNER OF A ROOF ON A WELL BUILT NEW HOME
PEELED BACK. DECKING WAS ALSO PEELED BACK. SOME SHINGLES
WERE MISSING FROM THE PEAK OF THE ROOF.
&&
KALLENPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
212 PM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0913 PM TSTM WND DMG ANSELMO 41.62N 99.86W
06/27/2017 CUSTER NE NWS STORM SURVEY
EST 88MPH. TREE UPROOTED AT THE CATHOLIC CHURCH IN SOUTH
ANSELMO. SEVERAL OTHER TREES HAD LARGE LIMBS UP TO 12
INCHES IN DIAMETER BROKEN. SOME TREES UPROOTED BUT DID
NOT APPEAR TO BE FULLY HEALTHY. PART OF A LARGE SHED LOST
A PORTION OF THE ROOF.
&&
KALLENSpecial Weather Statement
National Weather Service North Platte NE
228 PM CDT THU JUN 29 2017
NEZ009-010-292015-
Holt NE-Rock NE-
228 PM CDT THU JUN 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ROCK...NORTHEASTERN
LOUP AND SOUTHWESTERN HOLT COUNTIES UNTIL 315 PM CDT...
At 228 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rose, or 25 miles northeast of Brewster, moving northeast at 35 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Rose and Sybrant.
This includes Highway 183 between mile markers 150 and 155.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4212 9890 4208 9943 4209 9950 4215 9958
4243 9923
TIME...MOT...LOC 1928Z 244DEG 32KT 4215 9947
JWSThe North Platte radar (KLNX), 127 km away, was scanning. The volume nearest the first event began at 20:06 UTC.
8 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 710474, 710475, 710477, 710481, 710483, 710484, 710486, 710487.